Kansas, 2023

Hail in Kansas, March 31, 2023

March 31, 2023 · NWS TOP · 1 event in 1 county or zone

An isolated storm produced nickel sized hail in Anderson Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated storm produced nickel sized hail in Anderson Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 31, 5:41 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 31, 5:41 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
641 AM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 456 AM CDT Fri Mar 31 2023

Key Points:

- Small chance of thunderstorms this morning

- Very windy conditions continue today

- Extreme fire danger expected area-wide today

- Quieter weather for the weekend, next possible system next Tuesday

08Z surface observations show the center of low pressure situated in
south central NE. Its associated dryline is in western KS with the
cold front not far behind in northwestern KS. In eastern KS ahead of
the dryline, dew points have surged to near 60 with good warm and
moist advection in place, while western KS has seen dew points drop
to the 20s. Upper trough is making its way across the eastern
Rockies.

Regarding storm chances this morning, there is a narrow window of
opportunity this morning in east central KS generally along and
southeast of the KS Turnpike. Confidence is fairly low at this
point, as the cap appears to weaken toward sunrise but stronger
forcing doesn't arrive until later in the morning, which puts better
chances for development east of the area. Some recent CAM guidance
has been hinting at an isolated shower or storm near the KS/NE
border in the afternoon, which doesn't seem unreasonable as the core
of the upper low will be in the area at that time. This could
provide just enough large-scale ascent even behind the cold front,
and soundings indicate some mid-level moisture advection in this
area.

The strong winds and associated fire danger will be the main
concerns of the day, however. Deep mixing up to 600mb and strong
subsidence behind the cold front will allow winds to gust to 45-
55mph, strongest in the afternoon hours after the front has crossed
the entire area. In east central counties, recent short-term
guidance such as the HRRR, RAP, and SREF have highlighted 50+ kt
gusts developing during the afternoon. While this is on the higher
end of the guidance, having it come from multiple sources was enough
to decide to upgrade our southeast counties to a High Wind Warning
for the afternoon and early evening. Other locations outside of the
warning could come close as well, but felt this highlighted the area
of best potential, so using this as a starting point. These winds
combined with dry conditions behind the dryline will create extreme
fire danger area-wide this afternoon (see fire wx section for more
details). It's possible the wind advisory could be extended in time
tonight for at least part of the CWA as strong CAA continues. Have
decided to let the day shift evaluate further, especially to
delineate the best area if needed.

Sfc ridging arrives on Saturday, leading to a decrease in winds with
relatively cooler temperatures as highs reach the 50s. Mainly zonal
flow should keep benign weather into early next week, although a
subtle wave passing through the southern Plains could bring a slight
chance of rain late Sunday into early Monday. The next upper trough
amplifies in the western US and could bring another impactful system
Tuesday into Wednesday, but differences in the exact track of the
system lead to uncertainties in location of any associated hazards
at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Mar 31 2023

Cigs should lift to VFR early in the period for all TAF sites.
Will monitor potential for thunderstorms this morning, but latest
indications keep the better chances to the south and east of
TOP/FOE. Any storms that do form should quickly move east into MO.
While there is somewhat of a lull in winds currently only gusting
20-25 kt, they are expected to increase again later this morning
and remain strong through the afternoon in particular with gusts
around 40 kt. Winds will veer toward the west this afternoon and
eventually to the WNW tonight with slow improvement in speeds into
Saturday morning.

&&

.FIRE WEATHER...
Issued at 456 AM CDT Fri Mar 31 2023

Winds are starting to turn to the southwest early this morning,
which will then shift to the west behind a dryline and cold front.
Locations toward central KS should see that shift late this morning,
while eastern locations should see the dryline pass by about 1-2pm
with the cold front an hour or two later. A sharp drop in dew points
is anticipated behind the dryline, but the shift in winds toward the
west looks to be more associated with the cold front. Minimum RH
this afternoon is forecast as low as 15-25%, lowest in the Flint
Hills area. HRRR/RAP guidance shows the possibility of even lower RH
(around 10%) may be possible. This dry air combined with sustained
winds of 25-35mph with gusts of 45-55mph (up to 60mph in the High
Wind Warning area) will result in any fires quickly getting
difficult to control. Wind shifts could add to that problem, so
extra caution should be exercised with regards to avoiding
activities that could start a fire.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040.

Red Flag Warning from noon today to 9 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Advisory until 1 PM CDT this afternoon for KSZ054>056-058-
059.

High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ054>056-058-059.

&&

DISCUSSION...Picha
AVIATION...Picha
FIRE WEATHER...Picha
Hazardous weather outlook, Mar 31, 4:03 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
503 AM CDT Fri Mar 31 2023

KSZ054>056-058-059-011015-
Lyon-Osage-Franklin-Coffey-Anderson-
503 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Today and tonight.

Isolated thunderstorms could occur for a brief period this morning. Severe
weather is not expected.

Strong gusty south winds will persist with gusts to 50 to 60 mph
possible, strongest in the afternoon when they are expected to shift
to the west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020>024-026-034>040-011015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
503 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Isolated thunderstorms could occur for a brief period this morning. Severe
weather is not expected.

Strong gusty south winds will persist with gusts to 55 mph possible,
strongest in the afternoon when they are expected to shift to the
west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 31, 6:53 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
753 AM CDT Fri Mar 31 2023

KSZ059-311345-
Anderson-
753 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of Anderson County
through 845 AM CDT...

At 752 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Neosho Falls, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 9552 3839 9520 3839 9507 3809 9508
      3804 9516 3804 9552
TIME...MOT...LOC 1252Z 224DEG 50KT 3794 9558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The radar

The Pleasant Hill radar (KEAX), 126 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anderson

When
March 31, 7:17 AM CST to 7:18 AM CST
Where
Anderson County, 0.54 mi E of Colony
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.070, -95.360

Nickel sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088019.